Category: 

How Do I Know If I Have an Erythromycin Allergy?

Article Details
  • Originally Written By: Jami Yontz
  • Revised By: C. Mitchell
  • Edited By: Allegra J. Lingo
  • Last Modified Date: 07 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The mongoose was introduced to Hawaii in order to kill rats, but mongooses hunt in the day, while rats are nocturnal.  more...

December 7 ,  1941 :  Japanese bombers attack Pearl Harbor.  more...

Most people who experience an erythromycin allergy know pretty quickly thanks to a red, itchy rash that can spread all over the body; in most cases this appears within about half an hour of ingesting the medication. Rarer but more serious allergic reactions can result in almost immediate anaphylactic shock, which often presents as constricting of the airways, an elevated heart rate, and a swelling of the face and hands. Anaphylactic shock can be deadly. While people who are experiencing a rash can often wait for a bit to get their symptoms evaluated, those with airway constrictions need immediate emergency aid. It is difficult if not impossible to test people for allergy to this drug in advance of them taking it. Anyone who suspects an allergic reaction in themselves or someone in their care should usually err on the side of caution and get a medical consultation right away.

Ad

Understanding Erythromycin Generally

Erythromycin is an antibiotic that is prescribed to treat various bacterial infections. It is usually prescribed to a person who is allergic to penicillin, which is a related antibiotic that can be used to treat the same things. Penicillin allergies are fairly common, and can be very serious. In most cases people can be screened for this specific sensitivity with an antibiotic allergy test or a blood test, also known as a RAST test. Unfortunately for those worried about erythromycin reactions, a skin prick allergy test can only verify if the person has a penicillin allergy. Being allergic to penicillin is not itself a sign that a person is any more or less likely to also be allergic to other antibiotics, and studies have not confirmed a connection.

Why Allergic Reactions Happen

An erythromycin allergy, also known as hypersensitivity reaction, typically occurs when the body believes that the medication is an invader, and the immune system attacks the foreign substance as if it were a bacteria or something else harmful. The immune system produces chemicals, such as histamine, to fight the substance. Large quantities of histamine in the body will cause a rash or hives to appear, or the person could experience itchy eyes or a sore or tight throat.

Anaphylaxis is a little bit different in that it isn’t strictly an immune response. It is an extreme allergic response to a specific trigger that causes the blood vessels throughout the body to dilate and expand, which can cause a range of very serious consequences if emergency aid isn’t administered immediately. This type of erythromycin reaction is rare, but possible.

Diagnosis and Treatment

Diagnosis is usually made following a medical exam, wherein a doctor, nurse, or other professional will evaluate the symptoms and consider all other possible causes. Usually, if an allergy is suspected the patient will be directed to stop taking the medication, and will usually also avoid other antibiotics in the same class. This includes clarithromycin and azithromycin.

Mild allergic reaction can be treated with many over-the-counter medications or prescription drugs. Antihistamines, either taken orally or applied topically to the location of the rash, may help to reduce the itching or swelling. There are also creams containing hydrocortisone that can be used on a skin reaction to relieve symptoms. If the person is wheezing, a bronchodilator can be used to open the airways.

Distinguishing Common Side Effects

People sometimes think they’re experiencing an allergic reaction when in fact they’re only suffering from a known side effect. Common side effects of taking erythromycin include nausea, diarrhea, abdominal cramping, and vomiting. Vaginal itching, fatigue, or headaches are also commonly experienced when taking the medication. More severe side effects include a mild rash, swelling, and seizures, though rashes usually develop within a few days of treatment, not a few hours as is usually the case in instances of allergy. Jaundice and a decreased appetite have also been noted in rare instances, along with a persistent uneven heart rhythm. Anyone who is concerned about their symptoms should usually see a physician, but in general shouldn’t stop taking the medication unless expressly directed by the prescriber.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email